Methotrexate, side effects: Hello, I'm so glad I've... - NRAS

NRAS
28,749 members34,116 posts

Methotrexate, side effects

Dawnydawnperil
Dawnydawnperil

Hello, I'm so glad I've found this group. Ar present I'm running on empty due to lack of sleep with sore joints. I'm 41 and was diagnosed on Friday with rheumatoid arthritis from head to toe. Worst being my wrists and hands. I was given a steriod injection and have been prescribed 25mg methotrexate and folic acid.

One of my friends has made me scared taking this tablets...she lost her hair with it and was put on biological tablets. I know everyone acts different to tablets but it really worried me.

Also when is the best time to start my first tablet. I work part time and off long weekends.

Thanks so much xx

8 Replies
oldestnewest

I think everyone starting with MTX has a lot of questions and fears. Here is an article by an experienced rheumathologyst about managing Mtx side effects. Take care. Simba

rheumnow.com/content/dsb-ma...

Thanks so much. It's very interesting reading. I'll have a proper read tonight when I get home from work x

Simba's link is a good article, but perhaps difficult to get your head round as a newcomer to this world. I've had no significant problems with MTX and many people don't, so please don't believe that it's nasty for everyone as it isn't. And it's now my best friend as it took me into remission and gave me my life back. And you are well monitored through regular blood tests.

My tips are to drink lots of water, and make sure you are always well hydrated. I take it at night and when I was working I took it on a Friday night as I felt a blah the following day, so could have a lie in. It still makes me feel a bit woozy the next day, but nothing an extra hour in bed can't sort. I noticed my hair thinning at first, but after about 3 months that settled down and it's now completley normal.

My only query is that you are starting on 25mg? Did your rheumy suggest that you start at 12.5mg and add another pill each week till you get to 25mg? Sometimes that can make it easier so maybe somethng to ask about?

Thank you for getting back. Yes I'm starting on low and every 2 weeks I increase until I'm gradually up to 25mg. I'm looking forward to getting back to normal. Fatigue and soreness are taking over my life right now . It's great to read that this drug has helped so many people x

Mmrr
Mmrr
in reply to Dawnydawnperil

Welcome.

I cant really add anything to helixhelix's post. Only to reiterate the need to Keep really hydrated. I used to take a litre of fluid the hour or two before MTX and around 2 and half to 3 litres the following day.

MTX can also make you hungry, so eat plenty too the day after taking as it can make all the difference.

The side effects do reduce after few weeks.

Best wishes.

I started methotrexate a month ago an I've experienced no side effects yet. I took the advice on here to drink plenty of water an eat well so I think that has helped. I'm on 15mg an if my bloods are good I will be moving up to 20mg next month. It is quite worrying starting such a strong medication an some people don't react well to it but everyone is different. I take mine mine on a Monday as I work weekends, so take it on a day when your off so if you do have side effects at least your at home so you can relax. Wishing you all the best.

I took it like Smarties very successfully for 7 years ....worked up to 25mg plus FA six days a week......it gave me my life back.

I'VE BEEN ON METHOTREXATE AND PREDNISONE AND FOLIC ACID FOR ABOUT 7 YEARS NOW-PILL FORM. I HAVE LOST ABOUT HALF OF MY HAIR AND IT'S NOT COMING BACK AND STILL HAVE PERIODS OF EXTREME FATIGUE ,BUT IT IS BETTER THAN GOING THROUGH AN EXTREME FLAIR WHICH IS MISERABLE. TRIED GOING OFF OF IT TWICE WHEN THINGS WERE GOING WELL BUT HAD BAD FLAIRS AND DECIDED I REALLY DID NEED THE MED.AS EVERYONE HAS SAID---- EVERYONE REACTS DIFFERENTLY SO GIVE IT A WHIRL, YOU CAN ALWAYS TRY SOMETHING ELSE.I TAKE THE MINIMAL DOSAGE AND PROBABLY SHOULD BE TAKING MORE BUT THIS WAY I LIMIT THE SIDE AFFECTS AS MUCH AS POSSIBLE AND IF THINGS START TO GO A LITTLE CRAZY WE JUST UP THE DOSAGE FOR A PERIOD OF TIME AND GRADUALLY COME BACK DOWN AGAIN WHEN THINGS HAVE SETTLED DOWN. I WISH YOU THE BEST OF LUCK AND DON'T BE AFRAID------ YOU'LL DO FINE. BE PATIENT GETTING YOUR DOSAGE RIGHT FOR YOU AND SETTLE INTO YOUR NEW NORM, IT CERTAINLY BEATS THE ALTERNATIVE-UGLY PAIN .-KEEP ON SMILING AND ENJOY EACH DAY-------

You may also like...